How to Avoid Failure – Transitions of Care
Working in long term care, I’ve seen a lot of cases where transitions of care have been messed up. I remember one specific case where 8 medications were incorrectly changed at a hospital stay. This can be devastating to a patient’s health. Here’s a few tips to help ensure that we don’t drop the ball in transitions of care.
Transitions of Care Point Person
Within your institution, have a person who is in charge of monitoring transitions of care. They can help in tracking errors, identifying trends, and be a voice for bringing concerns back to the organization. In an ideal world, a pharmacist should be this person, but recognize that this may not be possible for all institutions.
Transitions of Care Process
Inconsistency is the enemy of success. A well thought out workflow of who is going to be in charge of medication reconciliation is critical for a successful transition.
In my experience, there is a tendency for ER physicians/providers to focus on the issue that has put them into the emergency department. I can’t blame them for that, but helping our providers understand that medication reconciliation
Be Careful With Automation
Computer systems may be set up to allow for “easy” medication reconciliation such as a checkbox for “no medication changes”. I have seen numerous instances where records have not been updated on admission and the medication list from the last time they were at that institution was utilized. In some situations, it had been years since the list had been updated.
Progress notes with well thought out clinical decision making can allow the healthcare professional who is next in line to easily identify what changes were made and why they were made. If a dose of escitalopram was changed in the hospital, there should be documentation as to why that dose was changed AND it should be easy to find.
Use Clinical Common Sense
If a patient is hospitalized due to CHF and is coming back home or to a long term care facility, you can probably anticipate that diuretics, blood pressure medications, and/or medications that could contribute to CHF would be changed. Changes in the patient’s psych regimen should be scrutinized and documentation should be reviewed. If there is no documentation, we should likely suspect a mistake was made and we need to verify.
Here is one of my favorite case scenarios that nearly led to a severe skin reaction. What other mistakes have you seen in your practice?
Interested in learning more about long term care consulting and transitions of care? I’ve created a master course on how to do LTC consulting. It is a must watch for anyone starting out as a consultant!